On a Modified Backoff Algorithm for MAC Protocol in MANETs

Saher Manaseer, Mohamed Ould-Khaoua, Lewis Mackenzie

Research output: Contribution to journalArticle

Abstract

In wireless communication environments, backoff is traditionally based on the IEEE binary exponential backoff (BEB). Using BEB results in a high delay in message transmission, collisions, and ultimately wasting the limited available bandwidth. As each node has to obtain medium access before transmitting a message, in dense networks, the collision probability in the medium access control (MAC) layer becomes very high, when a poor backoff algorithm is used. The logarithmic algorithm proposes some improvements to the backoff algorithms that aim to efficiently use the channel and to reduce collisions. The algorithm under study is based on changing the incremental behavior of the backoff value. The BEB is used by the local area networks (LANs) standards, IEEE 802.11, MAC. BEB uses a uniform random distribution to choose the backoff value; this often leads to reducing the effect of a window-sized increment. This paper carries out a deeper study and analysis of the logarithmic backoff algorithm that uses logarithmic increments, instead of an exponential extension of the window size to eliminate the degrading effect of random number distribution. Results from simulation experiments reveal that the algorithm subject under study achieves higher throughput and less packet loss, when in a mobile ad hoc environment.

Original languageEnglish
Pages (from-to)60-73
Number of pages14
JournalInternational Journal of Business Data Communications and Networking
Volume5
Issue number1
DOIs
Publication statusPublished - 2009

Fingerprint

Medium access control
Network protocols
Packet loss
Local area networks
Access control
Throughput
Bandwidth
Communication
Experiments

Keywords

  • Ad Hoc Networks
  • Backoff Algorithm
  • IEEE 802.11
  • Medium Access Control
  • Throughput

ASJC Scopus subject areas

  • Management Information Systems
  • Computer Networks and Communications

Cite this

On a Modified Backoff Algorithm for MAC Protocol in MANETs. / Manaseer, Saher; Ould-Khaoua, Mohamed; Mackenzie, Lewis.

In: International Journal of Business Data Communications and Networking, Vol. 5, No. 1, 2009, p. 60-73.

Research output: Contribution to journalArticle

@article{1b842280122741e380f18c84771bca12,
title = "On a Modified Backoff Algorithm for MAC Protocol in MANETs",
abstract = "In wireless communication environments, backoff is traditionally based on the IEEE binary exponential backoff (BEB). Using BEB results in a high delay in message transmission, collisions, and ultimately wasting the limited available bandwidth. As each node has to obtain medium access before transmitting a message, in dense networks, the collision probability in the medium access control (MAC) layer becomes very high, when a poor backoff algorithm is used. The logarithmic algorithm proposes some improvements to the backoff algorithms that aim to efficiently use the channel and to reduce collisions. The algorithm under study is based on changing the incremental behavior of the backoff value. The BEB is used by the local area networks (LANs) standards, IEEE 802.11, MAC. BEB uses a uniform random distribution to choose the backoff value; this often leads to reducing the effect of a window-sized increment. This paper carries out a deeper study and analysis of the logarithmic backoff algorithm that uses logarithmic increments, instead of an exponential extension of the window size to eliminate the degrading effect of random number distribution. Results from simulation experiments reveal that the algorithm subject under study achieves higher throughput and less packet loss, when in a mobile ad hoc environment.",
keywords = "Ad Hoc Networks, Backoff Algorithm, IEEE 802.11, Medium Access Control, Throughput",
author = "Saher Manaseer and Mohamed Ould-Khaoua and Lewis Mackenzie",
year = "2009",
doi = "10.4018/jbdcn.2009010104",
language = "English",
volume = "5",
pages = "60--73",
journal = "International Journal of Business Data Communications and Networking",
issn = "1548-0631",
publisher = "IGI Publishing",
number = "1",

}

TY - JOUR

T1 - On a Modified Backoff Algorithm for MAC Protocol in MANETs

AU - Manaseer, Saher

AU - Ould-Khaoua, Mohamed

AU - Mackenzie, Lewis

PY - 2009

Y1 - 2009

N2 - In wireless communication environments, backoff is traditionally based on the IEEE binary exponential backoff (BEB). Using BEB results in a high delay in message transmission, collisions, and ultimately wasting the limited available bandwidth. As each node has to obtain medium access before transmitting a message, in dense networks, the collision probability in the medium access control (MAC) layer becomes very high, when a poor backoff algorithm is used. The logarithmic algorithm proposes some improvements to the backoff algorithms that aim to efficiently use the channel and to reduce collisions. The algorithm under study is based on changing the incremental behavior of the backoff value. The BEB is used by the local area networks (LANs) standards, IEEE 802.11, MAC. BEB uses a uniform random distribution to choose the backoff value; this often leads to reducing the effect of a window-sized increment. This paper carries out a deeper study and analysis of the logarithmic backoff algorithm that uses logarithmic increments, instead of an exponential extension of the window size to eliminate the degrading effect of random number distribution. Results from simulation experiments reveal that the algorithm subject under study achieves higher throughput and less packet loss, when in a mobile ad hoc environment.

AB - In wireless communication environments, backoff is traditionally based on the IEEE binary exponential backoff (BEB). Using BEB results in a high delay in message transmission, collisions, and ultimately wasting the limited available bandwidth. As each node has to obtain medium access before transmitting a message, in dense networks, the collision probability in the medium access control (MAC) layer becomes very high, when a poor backoff algorithm is used. The logarithmic algorithm proposes some improvements to the backoff algorithms that aim to efficiently use the channel and to reduce collisions. The algorithm under study is based on changing the incremental behavior of the backoff value. The BEB is used by the local area networks (LANs) standards, IEEE 802.11, MAC. BEB uses a uniform random distribution to choose the backoff value; this often leads to reducing the effect of a window-sized increment. This paper carries out a deeper study and analysis of the logarithmic backoff algorithm that uses logarithmic increments, instead of an exponential extension of the window size to eliminate the degrading effect of random number distribution. Results from simulation experiments reveal that the algorithm subject under study achieves higher throughput and less packet loss, when in a mobile ad hoc environment.

KW - Ad Hoc Networks

KW - Backoff Algorithm

KW - IEEE 802.11

KW - Medium Access Control

KW - Throughput

UR - http://www.scopus.com/inward/record.url?scp=85001638757&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85001638757&partnerID=8YFLogxK

U2 - 10.4018/jbdcn.2009010104

DO - 10.4018/jbdcn.2009010104

M3 - Article

VL - 5

SP - 60

EP - 73

JO - International Journal of Business Data Communications and Networking

JF - International Journal of Business Data Communications and Networking

SN - 1548-0631

IS - 1

ER -